Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-601-3889 Email We'll Call You: Contact Us

What to Do During a Ketamine Overdose

When someone begins to overdose on ketamine, it is important to act as quickly as possible. The individual will not be able to help themselves because the effects are so debilitating, which is why it will be up to you to notice the signs, get help, and protect the individual until help arrives.

Recognize the Signs of a Ketamine Overdose

According to the DEA, “An overdose can cause unconsciousness and dangerously slowed breathing,” much in the same way opioid overdose can. This may lead to the individual not being able to receive enough oxygen, potentially causing severe brain damage and death. It is important to know and to be able to recognize the symptoms of this overdose syndrome, as the individual will not be able to do so themselves or alert others to their condition.

effects of ketamine

Effects of Ketamine include severe confusion and delirium.

The signs of ketamine overdose include:

  • Slowed, shallow, or no breathing
  • Severe confusion
  • Derealization (or a loss of touch with reality)
  • Muscle rigidity
  • Delirium
  • Hallucinations
  • Intense sedation
  • Unconsciousness or coma

Get Help Immediately

When you recognize these symptoms, you must find help for the person right away. Call 911 and make sure that the individual receives medical treatment. Many people avoid this because they are afraid of the consequences of being caught abusing ketamine. However, if the individual has stopped breathing, they will need to go to a hospital in order to ensure that they have a chance of survival. CESAR states ketamine overdose can cause death “in severe instances.” It is much safer to ask for help than to avoid it out of fear.

If you are near others, ask for their help in getting the individual to a safe place. Once you have done so, you must not leave their side until the ambulance arrives.

Protect the Overdosing Person

Because ketamine overdose can sometimes cause sedation to the point where the person cannot move or speak, it is important not to leave the overdosing individual alone. Ketamine is often used to perpetuate sexual assault, and a person who is overdosing on the drug will be very vulnerable.

You should not leave the overdosing person’s side for any reason. Do not make the individual throw up unless you are told to do so by the 911 operator. Ketamine overdose can be extremely frightening, but you must follow all the advice of the medical professionals with whom you speak to ensure the person’s safety.

At the Hospital

Once at the hospital, it is important to be honest with the doctor treating the individual. If you know the answer, make sure to tell them

  • How much ketamine the individual took
  • How long ago the individual took the drug
  • If there were any other drugs in their system
  • If they commonly abuse ketamine or other drugs
  • What their state was like before you brought them in

Honesty will ensure the doctors can care for the individual in the safest and most effective way possible. It may not be easy, but these are the most important steps you should take when helping someone who has overdosed on ketamine.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This